Journal of Mathematical Biology

, Volume 69, Issue 4, pp 1027–1056 | Cite as

State-dependent neutral delay equations from population dynamics



A novel class of state-dependent delay equations is derived from the balance laws of age-structured population dynamics, assuming that birth rates and death rates, as functions of age, are piece-wise constant and that the length of the juvenile phase depends on the total adult population size. The resulting class of equations includes also neutral delay equations. All these equations are very different from the standard delay equations with state-dependent delay since the balance laws require non-linear correction factors. These equations can be written as systems for two variables consisting of an ordinary differential equation (ODE) and a generalized shift, a form suitable for numerical calculations. It is shown that the neutral equation (and the corresponding ODE—shift system) is a limiting case of a system of two standard delay equations.


Neutral delay equation State-dependent delay Blowfly equation  Age structure Quasi-linear Population dynamics 

Mathematics Subject Classification

34K40 34K17 92D25 34K20 



MVB was supported by the ERC Starting Grant No. 259559 as well as by the European Union and the State of Hungary, co-financed by the European Social Fund in the framework of TÁMOP-4.2.4. A/2-11-1-2012-0001 National Excellence Program.


  1. Aiello WG, Freedman HI (1990) A time-delay model of single-species growth with stage structure. Math Biosci 101(2):139–153. doi: 10.1016/0025-5564(90)90019-U MathSciNetCrossRefMATHGoogle Scholar
  2. Aiello WG, Freedman HI, Wu J (1992) Analysis of a model representing stage-structured population growth with state-dependent time delay. SIAM J Appl Math 52(3):855–869MathSciNetCrossRefMATHGoogle Scholar
  3. Arino J, Wang L, Wolkowicz GSK (2006) An alternative formulation for a delayed logistic equation. J Theor Biol 241(1):109–119Google Scholar
  4. Arino O, Hadeler KP, Hbid ML (1998) Existence of periodic solutions for delay differential equations with state-dependent delay. J Differ Equ 144(2):263–301MathSciNetCrossRefMATHGoogle Scholar
  5. Barbarossa MV (2013) On a class of neutral equations with state-dependent delay in population dynamics. Dissertation, Technical University of MunichGoogle Scholar
  6. Barbarossa MV, Walther HO (2014) Linearized stability for a new class of neutral equations with state-dependent delay. Differ Equ Dyn Syst. doi: 10.1007/s12591-014-0204-z
  7. Bélair J (1991) Population models with state-dependent delays. In: Arino O, Axelrod DE, Kimmel M (eds) Mathematical population dynamics. Marcel Dekker, New York, pp 165–176Google Scholar
  8. Bellen A, Zennaro M (2003) Numerical methods for delay differential equations. Clarendon Press, OxfordCrossRefMATHGoogle Scholar
  9. Blythe SP, Nisbet RM, Gurney WSC (1984) The dynamics of population models with distributed maturation periods. Theor Popul Biol 25(3):289–311MathSciNetCrossRefMATHGoogle Scholar
  10. Bocharov GA, Hadeler KP (2000) Structured population models, conservation laws, and delay equations. J Differ Equ 168(1):212–237MathSciNetCrossRefMATHGoogle Scholar
  11. Brokate M, Colonius F (1990) Linearizing equations with state-dependent delays. Appl Math Optim 21(1):45–52MathSciNetCrossRefMATHGoogle Scholar
  12. Crouse DT, Crowder LB, Caswell H (1987) A stage-based population model for loggerhead sea turtles and implications for conservation. Ecology 68(5):1412–1423CrossRefGoogle Scholar
  13. Cruz MA, Hale JK (1970) Existence, uniqueness and continuous dependence for hereditary systems. Ann Mat Pur Appl 85:63–82MathSciNetCrossRefMATHGoogle Scholar
  14. Gopalsamy K, Zhang BG (1988) On a neutral delay logistic equation. Dyn Syst 2(3):183–195MathSciNetCrossRefGoogle Scholar
  15. Gourley SA, Kuang Y (2009) Dynamics of a neutral delay equation for an insect population with long larval and short adult phases. J Differ Equ 246:4653–4669MathSciNetCrossRefMATHGoogle Scholar
  16. Gurtin ME, MacCamy RC (1974) Non-linear age-dependent population dynamics. Arch Ration Mech Anal 54(3):281–300MathSciNetCrossRefMATHGoogle Scholar
  17. Hadeler KP (2008) Neutral delay equations from and for population dynamics. Electron J Qual Theo Diff Equ 11:1–18Google Scholar
  18. Hadeler KP, Bocharov GA (2003) Where to put delays in population models, in particular in the neutral case. Can Appl Math Quart 11:159–173MathSciNetMATHGoogle Scholar
  19. Hadeler KP, Tomiuk J (1977) Periodic solutions of difference-differential equations. Arch Ration Mech Anal 65:87–95MathSciNetCrossRefMATHGoogle Scholar
  20. Hale JK (1969) Ordinary differential equations. Wiley, New YorkMATHGoogle Scholar
  21. Hale JK, Meyer KR (1967) A class of functional equations of neutral type. Mem Am Math Soc 76:1–65MathSciNetGoogle Scholar
  22. Hartung F, Krisztin T, Walther HO, Wu J (2006) Functional differential equations with state-dependent delays: theory and applications. In: Cañada A, Drábek P, Fonda A (eds) Handbook of differential equations: ordinary differential equations, vol 3, chap 5. Elsevier, Amsterdam, pp 435–545Google Scholar
  23. Hu Q, Zhao XQ (2013) Global dynamics of a state dependent delay model with unimodal feedback. J Math Anal Appl 399:133–146MathSciNetCrossRefMATHGoogle Scholar
  24. Hutchinson GE (1948) Circular causal systems in ecology. Ann N Y Acad Sci 50(4):221–246CrossRefGoogle Scholar
  25. Hutchinson GE (1978) An introduction to population ecology. Yale University Press, New HavenMATHGoogle Scholar
  26. Krisztin T, Wu J (1994) Monotone semiflows generated by neutral equations with different delays in neutral and retarded parts. Acta Math Univ Comen New Ser 63:207–220MathSciNetMATHGoogle Scholar
  27. Kuang Y (1993) Delay differential equations with applications in population dynamics. Academic Press, BostonMATHGoogle Scholar
  28. MacDonald N (1978) Time lags in biological models, Lecture Notes in Biomathematics, vol 27. Springer, BerlinCrossRefGoogle Scholar
  29. MacDonald N (1989) Biological delay systems: linear stability theory. Cambridge University Press, CambridgeMATHGoogle Scholar
  30. Mackey MC, Glass L (1977) Oscillation and chaos in physiological control systems. Science 197(4300):287–289CrossRefGoogle Scholar
  31. Mallet-Paret J, Nussbaum RD (1986) Global continuation and asymptotic behavior for periodic solutions of a differential-delay equation. Ann Mat Pur Appl 145(1):33–128MathSciNetCrossRefMATHGoogle Scholar
  32. Mallet-Paret J, Nussbaum RD (1992) Boundary layer phenomena for differential-delay equations with state-dependent time lags. I. Arch Rat Mech Anal 120(2):99–146MathSciNetCrossRefMATHGoogle Scholar
  33. May RM (1973) Stability and complexity in model ecosystems. Princeton University Press, PrincetonGoogle Scholar
  34. Metz JAJ, Diekmann O (1991) Exact finite-dimensional representations for physiologically structured populations, the abstract formulation of linear chain trickery. In: Differential Equations with Applications to Physics and Engineering, Lecture Notes in Pure and Applied Mathematics, vol 139, Tayer & Francis, pp 269–289Google Scholar
  35. Nisbet RM, Gurney WSC (1983) The systematic formulation of population models for insects with dynamically varying instar duration. Theor Popul Biol 23(1):114–135MathSciNetCrossRefMATHGoogle Scholar
  36. Nussbaum RD (1973) Periodic solutions of some nonlinear autonomous functional differential equations II. J Differ Equ 14:360–394MathSciNetCrossRefMATHGoogle Scholar
  37. Nussbaum RD (1974) Periodic solutions of some nonlinear autonomous functional differential equations. Ann Mat Pur Appl 101(1):263–306MathSciNetCrossRefMATHGoogle Scholar
  38. Perez FJ, Malta CP, Coutinho FA (1978) Qualitative analysis of oscillations in isolated populations of flies. J Theor Biol 71(4):505–514MathSciNetCrossRefGoogle Scholar
  39. Pielou EC (1977) Mathematical ecology, 2nd edn. Wiley, New YorkGoogle Scholar
  40. Smith FE (1963) Population dynamics in Daphnia magna and a new model for population growth. Ecology 44(4):651–663CrossRefGoogle Scholar
  41. Smith HL (1993) Reduction of structured population models to threshold-type delay equations and functional differential equations: a case study. Math Biosci 113:1–23MathSciNetCrossRefMATHGoogle Scholar
  42. Sulsky D, Vance RR, Newman WI (1989) Time delays in age-structured populations. J Theor Biol 141:403–422MathSciNetCrossRefGoogle Scholar
  43. Trippel EA (1995) Age at maturity as a stress indicator in fisheries. Bioscience 45(11):759–771CrossRefGoogle Scholar
  44. Walther HO (2003a) Differentiable semiflows for differential equations with state-dependent delays. Univ Iagell Acta Math 41:57–66MathSciNetGoogle Scholar
  45. Walther HO (2003b) The solution manifold and \(C^1\)-smoothness for differential equations with state-dependent delay. J Differ Equ 195(1):46–65MathSciNetCrossRefMATHGoogle Scholar
  46. Walther HO (2004) Smoothness properties of semiflows for differential equations with state dependent delay. J Math Sci 124:5193–5207MathSciNetCrossRefGoogle Scholar
  47. Walther HO (2010) Linearized stability for semiflows generated by a class of neutral equations, with applications to state-dependent delays. J Dyn Differ Equ 22(3):439–462MathSciNetCrossRefMATHGoogle Scholar
  48. Wright EM (1955) A non-linear difference-differential equation. J für Die Reine Und Angew Math (Crelles J) 194:66–87MATHGoogle Scholar
  49. Wu J (1996) Theory and applications of partial functional differential equations, applied mathematics series, vol 119. Springer, BerlinCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Bolyai InstituteUniversity of SzegedSzegedHungary
  2. 2.Department of MathematicsUniversity of TübingenTübingenGermany
  3. 3.Institute of Mathematics, Chair for Mathematical ModellingTechnische Universität MünchenGarching b. MünchenGermany

Personalised recommendations